Heroin Addiction: Symptoms, Signs and Side Effects
Heroin is an illegal opioid that is highly addictive. The misuse of heroin is dangerous. According to the Centers for Disease Control and Prevention (CDC), heroin-related overdose deaths increased more than five times between the years 2010 and 2017. Heroin addiction is a significant contributor to the opioid epidemic with about 130 Americans dying every day from opioid overdoses. Heroin addiction has affected people in all demographics.
Recognizing heroin side effects and understanding the signs and symptoms of heroin addiction are vital to providing early intervention and appropriate treatment to begin on the path to recovery.
Symptoms of Heroin Abuse
Symptoms of heroin abuse include physical and behavioral signs. Heroin is a short-acting opioid, which means that people will experience a variety of symptoms in a short amount of time. The euphoric sensation and feelings of relaxation caused by the use of heroin begin to wear off in about three to five hours after use, depending on the dose.
People with heroin addiction will commonly cycle between a docile and relaxed state during the euphoric high and then an aggressive and irritable state when withdrawal symptoms start. It is common for people with heroin addiction to use heroin multiple times a day to prevent withdrawal symptoms.
The physical heroin symptoms to keep in mind include the physical effects of recent drug use as well as physical effects from withdrawal symptoms.
The physical effects of recent heroin use include:
- Pinpoint pupils
- Marks on the skin from injection, also known as “track marks”
- Slowed heartbeat and breathing
- Constipation or slowed digestion
- Blue lips or fingernails
- Dry mouth
The physical symptoms of heroin withdrawal include:
- Muscle or bone pain
- Feeling itchy
- Feeling nervous
The behavioral signs to keep in mind include the psychological effects of recent drug use as well as drug-seeking behaviors associated with addiction.
Behaviors due to psychological effects of heroin include:
- Slowed thinking
- Impaired coordination
- Mood changes
- Shielding of heroin needle marks on the body, especially heroin track marks on arms
- Risk-taking behavior
- Destructive behavior for maintaining social relationships
Drug-seeking behaviors associated with addiction include:
- Compulsive desire to use substances to alleviate withdrawal symptoms
- Disregarding personal safety or relationships to use substances
- A diminished sense of responsibility to obligations at work, school or home
- Decreased satisfaction from typical sources of enjoyment such as family and hobbies
- Theft of money or belongings to maintain financial means to access drugs
Heroin Side Effects
The short-term and long-term effects of heroin on the body and on the brain can be devastating.
The extent of the possible negative effects that may result from heroin addiction depends on:
- Length of use (short-term or long-term use)
- Dose used
- Other drugs used with heroin
- Environmental conditions of use (e.g., the use of dirty or contaminated needles to inject heroin)
Heroin enters the brain rapidly and binds to certain receptors called opioid receptors. The euphoric high is commonly described as a “rush”.
The short-term effect of heroin use can cause:
- Nausea and vomiting
- Warm skin
- Severe itching
- Clouded mental functioning
- Dry mouth
- The arms or legs feeling heavy
- Going “on the nod” (i.e., swinging back-and-forth between conscious and semi-conscious state)
- Possible overdose symptoms include reduced breathing, blue skin, coma and death
The long-term effects of heroin are serious and, while some effects and risks are worsened with repeated or frequent use of heroin, some effects can occur in people who have only used heroin once.
The long-term effect of heroin use can cause:
- Increased risk for infections such as HIV/AIDS or hepatitis from injecting with contaminated needles
- Damage to the nose from sniffing or snorting
- Collapsed veins due to frequent injection
- Skin infections and abscesses at the site(s) of injection
- Stomach cramping and constipation
- Muscle breakdown
- Kidney and liver disease
- Irregular menstrual cycle for women and sexual dysfunction for men
- Mental disorders including personality disorders and depression
Heroin Drug Interactions
According to the CDC, at least nine in ten people who have used heroin have also used at least one other drug. The practice of mixing substances is called polysubstance abuse. Often, heroin, which is referred to as a “downer” due to its slowing effects, is mixed with an “upper,” or stimulant such as cocaine or methamphetamine. Polysubstance abuse is dangerous because the symptoms of overdose from one drug may be exaggerated or masked by the use of another drug. Because heroin is classified as an opioid, its use should not be mixed with other CNS depressants, such as other opioids, alcohol or benzodiazepines. Mixing these substances together dramatically increases the potential for overdose and death.
Taking Heroin While Pregnant
Using heroin while pregnant is dangerous to the fetus and can result in neonatal abstinence syndrome (NAS). Heroin can pass through the placenta to the fetus during pregnancy and can cause the baby to become dependent on heroin, just like the mother would become dependent.
Symptoms of NAS include:
- Excessive crying
- Slow weight gain
- Possibly death
Proper and safe NAS management requires hospitalization, monitoring and appropriate treatment until the baby adjusts to being opioid-free.
If you are using heroin and become pregnant, it is important to get help from a trained addiction specialist as soon as possible to ensure you and your baby’s safety. Using heroin while pregnant is dangerous for you and your baby. Treatment needs to be properly managed.
Signs of Heroin Overdose
Heroin overdoses are dangerous and can lead to serious injuries and death. The best chance of survival from a heroin overdose is how quickly someone receives medical attention. Narcan (naloxone) is a medication that reverses respiratory depression resulting from a heroin overdose. Narcan works quickly — however, the amount needed to reverse an overdose is dependent on the amount and type of drugs causing the overdose. It is important to get appropriate medical treatment, even if Narcan is successfully administered.
Heroin overdose symptoms include:
- Shallow or slow breathing
- Limp body posture
- Pale or ashen skin
- Loss of consciousness
If you or someone you know experiences the signs of a heroin overdose, it is important to call 9-1-1 and seek immediate medical attention right away. The sooner that appropriate medical care is delivered, the better the chance of survival.
If you or a loved one struggle with heroin addiction and are considering treatment for recovery, contact The Recovery Village Ridgefield today to speak with a representative who can help you get started on the path to a healthier future.
Centers for Disease Control and Prevention. “Heroin.” December 19, 2018. Accessed September 15, 2019.
Centers for Disease Control and Prevention. “Today’s Heroin Epidemic.” July 7, 2015. Accessed September 15, 2019.
National Institute on Drug Abuse. “Heroin.” June 2019. Accessed September 15, 2019.
National Institute on Drug Abuse. “Heroin: How does heroin use affect pregnant women?” June 2018. Accessed September 15, 2019.
National Institute on Drug Abuse. “The Science of Drug Use and Addiction: The Basics.” July 2018. Accessed September 15, 2019.
National Institute on Drug Abuse. “The Signs of Heroin Use.” Accessed September 15, 2019.
National Library of Medicine: Toxicology Data Network. “Heroin.” September 17, 2015. Accessed September 15, 2019.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.